Iowa, 2006

Flash Flood in Iowa, August 28, 2006

August 28, 2006 · NWS DMX · 1 event in 1 county or zone

A warm and very moist airmass was in place over Iowa. 5 km and precipitable water values around 50 mm (2 inches).

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$100,000
Crop damage
$25,000
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

A warm and very moist airmass was in place over Iowa. The airmass was actually very tropical in nature with warm cloudy depths of nearly 4.5 km and precipitable water values around 50 mm (2 inches). Weak surface low pressure moved east across northern MO as an upper level low pressure developed over Iowa. Heavy rainfall occurred with these features with several areas of the state picking up fro 1 to 4 inches of rain. Heavier rain fell over Taylor County with the heaviest rain falling between 2130 CST on the 27th and 0100 CDT on the 28th. Much of county received 2 to 3 inches of rain during that period of time. An unofficial report was received about 3 miles southeast of Bedford of 9.7 inches. Flooding became serious with numerous county roads flooded and several washouts reported. Flooding was serious along the Honey Creek the East Fork 102 River.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Aug 28, 1:45 AM CST, 15 minutes earlier.

Area forecast discussion, Aug 28, 1:45 AM CST, 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
245 AM CDT MON AUG 28 2006

.DISCUSSION...

SHOWERS CONTINUE BUILDING NORTH INTO IA AS OF 04Z WITH LATEST WAVE
APPROACHING FROM THE WEST/SOUTH. AT THE SFC...LOW PRESSURE NEAR KMCI
MOVING SLOWLY TO THE EAST TONIGHT. A WARM FRONT STRETCHES AHEAD OF
THE LOW INTO CENTRAL IL AND A WEAK TROUGH IS ALIGNED ALONG THE MO
RIVER. ALOFT H850 MB SHOWS THE HIGHEST MOISTURE POOL SITS JUST SOUTH
OF THE SFC BOUNDARY OVER NORTHERN MO AND ACROSS THE REST OF THE
SOUTHEAST US. THE H850 TROUGH IS LINED UP FROM KLBF THROUGH NEW
MEXICO. HIGH PRESSURE SITS OVER THE NORTHERN PLAINS EXTENDING INTO
MN AND NORTHERN WI. WATER VAPOR IMAGERY SHOWS TWO DISTINCT JET
STREAKS MOVING INTO REGION TNT...ONE WITH THE MAIN WAVE OVER
NEBRASKA AND ANOTHER WEAK WAVE OVERRIDING THE FRONT IN MO AND AIDING
IN QG FORCING OVER IA.

IN THE SHORT TERM...THE RAIN...CLOUDS AND ISOLATED CONVECTION WILL
CONTINUE TODAY AS H850 LOW DEEPENS OVER NORTHERN MO. THOUGH THE MAIN
MOISTURE CHANNEL WILL HEAD EAST AS THE DAY PROGRESSES...DECENT
MOISTURE TRANSPORT AND A DEF ZONE WILL CONTINUE TO AFFECT THE REGION
UNTIL 06Z TUES THOUGH DEF ZONE WILL BE MOSTLY CONFINED TO THE IA/MO
BORDER FOR MOST OF THE DAY SOMEWHAT WEAKENING WITH TIME. THE MAIN
UPPER LEVEL WAVE WILL CONTINUE TO AFFECT NORTHERN SECTIONS THROUGH
THE DAY SO WILL CONTINUE POPS ACROSS THE NORTH AS WELL. SYSTEM
SHOULD BE OUT OF THE FORECAST AREA BY TUESDAY EVENING WITH
DECREASING CLOUDS INTO WED MORNING.

LONGER TERM CONCERNS FOCUS ON THE TIMING OF THE NEXT SYSTEM CROSSING
THE ROCKIES AND THE EVENTUAL PATTERN CHANGE AS THE LABOR DAY WEEKEND
CLOSES. HIGH PRESSURE WILL CONTINUE TO HOLD SYSTEMS WEST THROUGH
LATE THURSDAY. AS THE LONG WAVE TROUGH APPROACHES FRIDAY
TEMPERATURES WILL CLIMB BACK INTO THE MID 80S OVER THE REGION AND
MOISTURE WILL INCREASE AS WELL. AS THE FRONT APPROACHES LATE
FRIDAY...MODELS INDICATING A MODERATE SHORT WAVE TRACKING THROUGH
THE TROUGH BASE. THIS SHOULD BE ENOUGH TO CONTINUE CHANCE POPS FOR
FRI NIGHT AND SATURDAY. GEM AND GFS BOTH HINT AT LOW DROPPING SOUTH
AND DEEPENING INTO THE GREAT LAKES BY MONDAY. GFS/EURO ARE MUCH MORE
AGGRESSIVE ...HOWEVER IN BOTH AMPLITUDE AND TIMING. THOUGH THE
TYPICAL GFS BIAS MAY BE IN PLAY HERE AT LONGER DELTA T...HAVE OPTED
TO COMPROMISE WITH THE GEM/EURO/GFS SOLN FOR NOW GIVEN UNCERTAINTY
WITH WHETHER LOW WILL BECOME CUT OFF FROM FLOW AS GFS/EURO HAVE
ADVERTISED. DIFFERENCE IN MODELS APPEARS TO BE THE HANDLING OF
ERNESTO WHICH THE GEM HAS TRACKING QUICKLY TO THE NORTHEAST AS AN
EXTRATROPICAL CYCLONE WHILE THE GFS/EURO HAVE A SLIGHTLY MORE
WESTERLY TRACK WHICH SLOWS THE SYSTEM DOWN OVER THE SOUTHEAST COAST.
WILL ADVISE DAY SHIFT OF POSSIBILITY OF A COOLER AND WET HOLIDAY AND
WAIT FOR MORE RUNS TO CONFIRM POSSIBLE CHANGE. AS FOR HIGHS THIS
UPCOMING WEEKEND...WILL CONTINUE A DOWNWARD TREND FROM SAT THROUGH
SUN WITH HIGHS IN THE 70S AND LOWS IN THE 50S AFTER A MILD FRIDAY
WITH HIGHS IN THE 80S.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

REV
Hazardous weather outlook, Aug 27, 10:10 PM CST, 3 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
1110 PM CDT SUN AUG 27 2006

IAZ057>060-070>075-081>086-092>097-281045-
AUDUBON-GUTHRIE-DALLAS-POLK-CASS-ADAIR-MADISON-WARREN-MARION-
MAHASKA-ADAMS-UNION-CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-
DECATUR-WAYNE-APPANOOSE-DAVIS-
1110 PM CDT SUN AUG 27 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA
MAINLY SOUTH OF AN AUDUBON TO DES MOINES TO OTTUMWA LINE.

.DAY ONE...TONIGHT

SHOWERS AND ISOLATED NON SEVERE THUNDERSTORMS ARE LIKELY TONIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ADDITIONAL SHOWERS AND AN ISOLATED NON SEVERE THUNDERSTORM IS
POSSIBLE THROUGH MONDAY NIGHT. THERE IS A SLIGHT CHANCE OF SHOWERS
TUESDAY AND AGAIN LATER IN THE WEEK THERE IS A CHANCE OF SHOWERS AND
THUNDERSTORMS FOR FRIDAY NIGHT AND SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH THE PERIOD.

IAZ004>007-015>017-023>028-033>039-044>050-061-062-281045-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-JASPER-POWESHIEK-
1110 PM CDT SUN AUG 27 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA
MAINLY NORTH OF AN AUDUBON TO DES MOINES TO OTTUMWA LINE.

.DAY ONE...TONIGHT

SHOWERS AND AN ISOLATED NON SEVERE THUNDERSTORM IS POSSIBLE
TONIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ADDITIONAL SHOWERS AND AN ISOLATED NON SEVERE THUNDERSTORM IS
POSSIBLE THROUGH MONDAY NIGHT. THERE IS A SLIGHT CHANCE OF SHOWERS
TUESDAY AND AGAIN LATER IN THE WEEK THERE IS A CHANCE OF SHOWERS
AND THUNDERSTORMS FOR FRIDAY NIGHT AND SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH THE PERIOD.

REV

The radar

The Des Moines radar (KDMX), 137 km away, was scanning. The volume nearest the first event began at 08:00 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Taylor

When
August 28, 2:00 AM CST to 8:00 AM CST
Where
Taylor County, Countywide
Property damage
$100,000
Crop damage
$25,000
Reported by
LAW ENFORCEMENT
Coordinates
40.737, -94.696 (the zone’s center; the record gives no point)

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2006Every state in 2006This day in weather historyWarnings in Iowa, August 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5528522.